Winter Weather, Dakota
- When
- December 20, 8:00 AM CST to 2:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Light freezing rain coated surfaces with a thin layer of ice, making travel slow and hazardous until the freezing rain ended and temperatures warmed in the afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Light freezing rain coated surfaces with a thin layer of ice, making travel slow and hazardous until the freezing rain ended and temperatures warmed in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 20, 2:45 AM CST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 245 AM CST MON DEC 20 2004 .DISCUSSION... MAIN CONCERN TODAY WL BE THE WINDS. IN THE VERY SHORT TERM...STG WNDS OVR SW MN AND NW IA WL CONT TO SUBSIDE AS GRAD WEAKENS AND H925 JET SHIFTS EWD. SO WL NOT GO WITH WND ADVY ATTM. FURTHER W...STG WNDS SHUD DEVELOP BEHIND FNT THIS AFTN W OF JAMES RVR AS GOOD MIXING WL OCCUR ALLOWING NW WNDS TO GUST TO 45 MPH. SO WL ISSUE WND ADVY FROM 18-23Z IN THAT AREA. ALSO SOME ZR--/R-- ASSOCD WITH MID LEVEL FNTGEN WL MOVE ACRS SERN HALF OF CWA THIS MORN SO WL INCLUDE IN FCST. SHUD SEE NICE WARMUP TODAY ESPEC AFT COOLING BEGINS AT H85 WHICH WL ALLOW TEMPS TO MIX OUT...EVEN WITH CLOUDS. SO 40 AND 50S EXPECTED ACRS CWA TODAY. WARMUP WL BE SHORT LIVED AS STG CAA WL KICK IN LATER TONIGHT BEHIND ARCTIC FNT. LOW TEMPS TONIGHT WL PBLY BE CLOSE TO HIGH TEMPS FOR TUES SO WL NOT HAVE MUCH OF A DIURNAL CHANGE ON TUES. SOME FLURRIES PSBL IN THE CAA LATER TONIGHT AND TUES. SHUD SEE GUSTY WNDS BEHIND FNT LATER TONIGHT AND TUES MORN...BUT NOT AS STG AS TODAY. SO NO ADVY EXPECTED ATTM. LOOKS LIKE A SERIES OF REINFORCING FNTS THRU FRI...SO TEMPS WL BE WELL BLO NORM TUES INTO FRI. LATEST GFS SLOWER ON WARMUP ON SAT SO WL LOWER TEMPS SAT. NIGHT TIME LOWS WL DROP BLO ZERO MOST PLACES WITH HIGHS ONLY IN THE SINGLE DIGITS AND TEENS THRU FRI. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...WND ADVY 18Z-23Z SDZ038-050-052>053-057>060-063>065-068. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0343 AM CST MON DEC 20 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0343 AM CST MON DEC 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WIND AND FOG... GUSTY NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH...WILL DEVELOP THIS AFTERNOON ALONG AND WEST OF THE JAMES RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MUCH COLDER AIR WILL RETURN TO THE REGION TUESDAY AND WEDNESDAY...WITH HIGH TEMPERATURES BY WEDNESDAY ONLY IN THE SINGLE DIGITS AND TEENS ABOVE ZERO. LOW TEMPERATURES WEDNESDAY MORNING ARE EXPECTED TO BE AT OR BELOW ZERO. VERY COLD TEMPERATURES WILL PERSIST ACROSS THE REGION THURSDAY AND FRIDAY WITH HIGH TEMPERATURES ONLY IN THE SINGLE DIGITS AND TEENS ABOVE ZERO. LOW TEMPERATURES WILL GENERALLY BE BETWEEN ZERO AND 10 BELOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430472, 5430473.